Inventiones mathematicae

, Volume 215, Issue 2, pp 493–533 | Cite as

Greatest common divisors and Vojta’s conjecture for blowups of algebraic tori

  • Aaron LevinEmail author


We give results and inequalities bounding the greatest common divisor of multivariable polynomials evaluated at S-unit arguments, generalizing to an arbitrary number of variables results of Bugeaud–Corvaja–Zannier, Hernández–Luca, and Corvaja–Zannier. In closely related results, and in line with observations of Silverman, we prove special cases of Vojta’s conjecture for blowups of toric varieties. As an application, we classify when terms from simple linear recurrence sequences can have a large greatest common divisor (in an appropriate sense). The primary tool used in the proofs is Schmidt’s Subspace Theorem from Diophantine approximation.

Mathematics Subject Classification

Primary 11J25 Secondary 11G35 11B37 



The author would like to thank Joe Silverman for comments on an earlier draft of the paper. The author would like to thank the referees for the many outstanding comments which improved the quality of the paper, and especially for remarks and observations outlining and leading to a simplified proof of Theorem 1.1.


  1. 1.
    Adleman, L.M., Pomerance, C., Rumely, R.S.: On distinguishing prime numbers from composite numbers. Ann. Math. (2) 117(1), 173–206 (1983)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ailon, N., Rudnick, Z.: Torsion points on curves and common divisors of \(a^k-1\) and \(b^k-1\). Acta Arith. 113(1), 31–38 (2004)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bombieri, E., Gubler, W.: Heights in Diophantine Geometry, New Mathematical Monographs, vol. 4. Cambridge University Press, Cambridge (2006)zbMATHGoogle Scholar
  4. 4.
    Bugeaud, Y., Corvaja, P., Zannier, U.: An upper bound for the G.C.D. of \(a^n-1\) and \(b^n-1\). Math. Z. 243(1), 79–84 (2003)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Colliot-Thélène, J.-L., Swinnerton-Dyer, P., Vojta, P.: Arithmetic geometry, lecture notes in mathematics, vol. 2009. In: Corvaja, P., Gasbarri, C. (eds.) Fondazione C.I.M.E., Florence, 2011, Lectures from the C.I.M.E. Summer School held in Cetraro, September 10–15, 2007. Springer, Berlin (2007)Google Scholar
  6. 6.
    Corvaja, P., Zannier, U.: Finiteness of integral values for the ratio of two linear recurrences. Invent. Math. 149(2), 431–451 (2002)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Corvaja, P., Zannier, U.: On the greatest prime factor of \((ab+1)(ac+1)\). Proc. Am. Math. Soc. 131(6), 1705–1709 (2003). (electronic)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Corvaja, P., Zannier, U.: A lower bound for the height of a rational function at \(S\)-unit points. Monatsh. Math. 144(3), 203–224 (2005)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Corvaja, P., Zannier, U.: Some cases of Vojta’s conjecture on integral points over function fields. J. Algebr. Geom. 17(2), 295–333 (2008)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Corvaja, P., Zannier, U.: Algebraic hyperbolicity of ramified covers of \(\mathbb{G}^2_m\) (and integral points on affine subsets of \(\mathbb{P}_2\)). J. Differ. Geom. 93(3), 355–377 (2013)zbMATHGoogle Scholar
  11. 11.
    Cox, D.A., Little, J.B., Schenck, H.K.: Toric Varieties, Graduate Studies in Mathematics, vol. 124. American Mathematical Society, Providence (2011)Google Scholar
  12. 12.
    Debarre, O.: Higher-Dimensional Algebraic Geometry. Universitext. Springer, New York (2001)zbMATHGoogle Scholar
  13. 13.
    Denis, L.: Facteurs communs et torsion en caractéristique non nulle. J. Théor. Nombres Bordx. 23(2), 347–352 (2011)zbMATHGoogle Scholar
  14. 14.
    Everest, G., van der Poorten, A.J., Shparlinski, I., Ward, T.: Recurrence Sequences, Mathematical Surveys and Monographs, vol. 104. American Mathematical Society, Providence (2003)zbMATHGoogle Scholar
  15. 15.
    Evertse, J.-H.: On sums of \(S\)-units and linear recurrences. Compos. Math. 53(2), 225–244 (1984)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Fuchs, C.: An upper bound for the G.C.D. of two linear recurring sequences. Math. Slovaca 53(1), 21–42 (2003)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Fuchs, C.: Diophantine problems with linear recurrences via the subspace theorem. Integers 5(3), A8, 26 (2005)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Győry, K., Sárközy, A., Stewart, C.L.: On the number of prime factors of integers of the form \(ab+1\). Acta Arith. 74(4), 365–385 (1996)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Hartshorne, R.: Algebraic Geometry, Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)Google Scholar
  20. 20.
    Hernández, S., Luca, F.: Common factors of shifted Fibonacci numbers. Period. Math. Hungar. 47(1–2), 95–110 (2003)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Hernández, S., Luca, F.: On the largest prime factor of \((ab+1)(ac+1)(bc+1)\). Bol. Soc. Mat. Mex. (3) 9(2), 235–244 (2003)zbMATHGoogle Scholar
  22. 22.
    Hindry, M., Silverman, J.H.: Diophantine Geometry, Graduate Texts in Mathematics. An Introduction, vol. 201. Springer, New York (2000)zbMATHGoogle Scholar
  23. 23.
    Lang, S.: Fundamentals of Diophantine Geometry. Springer, New York (1983)zbMATHGoogle Scholar
  24. 24.
    Laurent, M.: Équations diophantiennes exponentielles. Invent. Math. 78(2), 299–327 (1984)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Levin, A., McKinnon, D., Winkelmann, J.: On the error terms and exceptional sets in conjectural second main theorems. Q. J. Math. 59(4), 487–498 (2008)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Luca, F.: Arithmetic properties of members of a binary recurrent sequence. Acta Arith. 109(1), 81–107 (2003)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Luca, F.: On the greatest common divisor of two Cullen numbers. Abh. Math. Sem. Univ. Hamburg 73, 253–270 (2003)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Luca, F.: On the greatest common divisor of \(u-1\) and \(v-1\) with \(u\) and \(v\) near \(\mathscr {S}\)-units. Mon. Math. 146(3), 239–256 (2005)MathSciNetzbMATHGoogle Scholar
  29. 29.
    McKinnon, D.: Vojta’s main conjecture for blowup surfaces. Proc. Am. Math. Soc. 131(1), 1–12 (2003)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Noguchi, J., Winkelmann, J.: Nevanlinna Theory in Several Complex Variables and Diophantine Approximation, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 350. Springer, Tokyo (2014)zbMATHGoogle Scholar
  31. 31.
    Noguchi, J., Winkelmann, J., Yamanoi, K.: The second main theorem for holomorphic curves into semi-abelian varieties. II. Forum Math. 20(3), 469–503 (2008)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Pasten, H., Wang, J.T.-Y.: GCD bounds for analytic functions. Int. Math. Res. Not. IMRN N0(1), 47–95 (2017)MathSciNetGoogle Scholar
  33. 33.
    Pourchet, Y.: Solution du problème arithmétique du quotient de Hadamard de deux fractions rationnelles. C. R. Acad. Sci. Paris Sér. A-B 288(23), A1055–A1057 (1979)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Rumely, R.: Notes on van der Poorten’s proof of the Hadamard quotient theorem. I, II, Séminaire de Théorie des Nombres, Paris 1986–87, Progr. Math., vol. 75. Birkhäuser Boston, Boston, MA, pp. 349–382, 383–409 (1988)Google Scholar
  35. 35.
    Schlickewei, H.P.: The \({\mathfrak{p}}\)-adic Thue-Siegel-Roth-Schmidt theorem. Arch. Math. (Basel) 29(3), 267–270 (1977)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Schmidt, W.M.: Norm form equations. Ann. Math. (2) 96, 526–551 (1972)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Silverman, J.H.: Arithmetic distance functions and height functions in Diophantine geometry. Math. Ann. 279(2), 193–216 (1987)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Silverman, J.H.: Common divisors of \(a^n-1\) and \(b^n-1\) over function fields. N. Y. J. Math. 10, 37–43 (2004). (electronic)zbMATHGoogle Scholar
  39. 39.
    Silverman, J.H.: Generalized greatest common divisors, divisibility sequences, and Vojta’s conjecture for blowups. Mon. Math. 145(4), 333–350 (2005)MathSciNetzbMATHGoogle Scholar
  40. 40.
    van der Poorten, A.J.: \(p\)-adic methods in the study of Taylor coefficients of rational functions. Bull. Aust. Math. Soc. 29(1), 109–117 (1984)MathSciNetzbMATHGoogle Scholar
  41. 41.
    van der Poorten, A.J.: Solution de la conjecture de Pisot sur le quotient de Hadamard de deux fractions rationnelles. C. R. Acad. Sci. Paris Sér. I Math. 306(3), 97–102 (1988)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Vojta, P.: Diophantine Approximations and Value Distribution Theory, Lecture Notes in Mathematics, vol. 1239. Springer, Berlin (1987)zbMATHGoogle Scholar
  43. 43.
    Vojta, P.: A refinement of Schmidt’s subspace theorem. Am. J. Math. 111(3), 489–518 (1989)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Yasufuku, Y.: Vojta’s conjecture on blowups of \({\mathbb{P}}^n\), greatest common divisors, and the \(abc\) conjecture. Mon. Math. 163(2), 237–247 (2011)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Yasufuku, Y.: Integral points and Vojta’s conjecture on rational surfaces. Trans. Am. Math. Soc. 364(2), 767–784 (2012)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsMichigan State UniversityEast LansingUSA

Personalised recommendations